Nebraska, 2010

Flooding in Nebraska, July 1 to 31, 2010

July 1 to 31, 2010 · NWS OAX · 6 events in 6 counties and zones

Heavy rain during the Month of June combined with continued high releases from upstream reservoirs caused prolonged flooding along the Missouri River that began in June and continued through July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy rain during the Month of June combined with continued high releases from upstream reservoirs caused prolonged flooding along the Missouri River that began in June and continued through July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 2:06 PM CST, 9 hours 54 minutes earlier.

Area forecast discussion, Jun 30, 2:06 PM CST, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT WED JUN 30 2010

.DISCUSSION...

LITTLE IN THE WAY OF SENSIBLE WX EXPECTED THRU THE REST OF THE
WORK WEEK. UPPR LVL RIDGE OF HIGH PRESSURE WL KEEP SKIES MOSTLY
CLEAR AND PRECIP FREE. GUIDANCE HAS BEEN RUNNING A BIT TO WARM
OVER THE LAST COUPLE OF DAYS AND SO CONTD THE TREND OF COOLING
TMPS /ESPECIALLY LOWS/ TO NEAR THE LOWER END OF THE GUIDANCE
ENVELOPE. OTHERWISE...UPPER LEVEL RIDGE WL SHIFT E OF THE FA BY
FRI ALLOWING FOR SFC LO PRES TO DVLP OVR THE WRN HI PLAINS AS NEXT
TROF PUSHING INTO THE NRN ROCKIES. THIS SHLD ALLOW THE WINDS TO
REALLY INCREASE OUT OF THE S LEADING TO THE A WINDY DAY. KEPT
FORECAST DRY THRU SAT AS WE STILL PREFER A SLOWER PROGRESSION TO
NRN ROCKIES TROF. SHOWERS AND STORMS LOOK TO MOV INTO THE NW FA
ON SAT NIGHT WITH THE BEST CHC FROM THEN THRU THE DAY ON SUN.
GIVEN THE FAIRLY WEAK FLOW REGIME...DOESN'T LOOK LIKE MUCH IN THE
WAY OF SVR WEATHER WITH THIS SYSTEM...BUT MAYBE SOME DECENT RAIN
IN SOME LOCATIONS. FORECAST WILL HAVE THIS SYSTEM EXITING ON SUN
NIGHT /QUICKER THAN NATIONAL GUIDANCE/ AND HAVE MON THRU WED DRY.
BELIEVE THAT AS DYNAMICS SHIFT E OF SUN NIGHT AND OUTFLOW FM ANY
CONVECTION SHIFTS FM S...SHLD SEE DRY WEATHER SET IN. TMPS WL
TEND TO WARM THRU THE FIRST HALF OF THE WEEKEND...BUT CONVECTION
AND CLDS WL LIKELY KEEP TMPS DOWN FOR SUN INTO EARLY NEXT WEEK.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

DRY AIRMASS AND SUBSIDENCE FROM UPPER RIDGE WILL KEEP SKIES CLEAR.
ONLY EXCEPTION MIGHT BE ISOLATED PATCHY RADIATION FOG IN VALLEYS BUT
PROBABILITY IS TOO LOW TO INCLUDE IN THE TAF FORECASTS.  OTHERWISE
WITH SURFACE HIGH TO THE EAST...SOUTH TO SOUTHEAST WINDS WILL
PREVAIL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jun 30, 3:55 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 PM CDT WED JUN 30 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
455 PM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FLOODING WILL CONTINUE ACROSS PORTIONS OF THE LITTLE SIOUX RIVER
IN WEST CENTRAL IOWA...AND ALONG THE MISSOURI RIVER DOWNSTREAM
FROM PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY.

FLOODING ALONG THE MISSOURI RIVER IS EXPECTED TO CONTINUE
THROUGHOUT NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND THURSDAY.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Otoe

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Otoe County, 9.4 mi N of Nebraska City Arpt to 4.85 mi ESE of Nebraska City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
40.806, -95.868

Heavy rain over much of eastern Nebraska and western Iowa during most of June caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. The river near Nebraska City climbed above flood stage early in the afternoon on June 11th and remained above flood stage for most of July and into August. The flooding was aided by additional rains in July and increased releases from upstream reservoirs. The river at Nebraska City crested around or a little over 25 feet during the afternoon of June 16th and June 21st and started July out a little under 22 feet. Flood stage is 18 feet. Industrial roads near the river were flooded along with some cabins, boat ramps and recreation areas.

Flood, Nemaha

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nemaha County, 3.47 mi NNW of Peru to 2.56 mi ENE of Peru
Cause
Heavy Rain
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
40.522, -95.766

Heavy rain over much of eastern Nebraska and western Iowa during most of June caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. The river near Brownville climbed above flood stage during the afternoon on June 11th and remained above flood stage through July and into August aided by additional rain and increased releases from upstream reservoirs. The river at Brownville crested close to 43 feet during the evening of June 23rd, flood stage is 32 feet. During July the river crested a little under 39 feet for the first several days of the month. Besides considerable flooding of lowlands along the river, several roads were flooded including one that lead to the Cooper Nuclear power plant. Recreation areas also sustained flood damage.

Flood, Richardson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Richardson County, 3.36 mi N of Barada to 5.44 mi NE of Barada
Cause
Heavy Rain
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
40.268, -95.589

Heavy rain over much of eastern Nebraska and western Iowa during most of June caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. The river remained above flood stage through July and into August, with the high water aided by additional rains and increased releases from upstream reservoirs. The river at Rulo reached a record around 26.6 feet during the evening of 6/24, flood stage is 17 feet. A July crest of just under 23 feet late on the 5th was observed. Highway 159 near Rulo was closed for a time and substantial flooding of lowlands along the river occurred including cabins and recreation areas. At least 20 homes along the river were evacuated in June when flooding forced 30 to 40 people to find other shelter.

Flood, Douglas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Douglas County, 1.09 mi SW of East Omaha to 0.91 mi NNE of North Omaha
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.359, -95.966

Persistent and heavy rains during June and July combined with increased releases from Gavin's Point Dam and caused the Missouri River to approach its 29 foot flood stage several times in July (although there was a period from the 7th through the 24th when the river dropped below 25 feet or so). The high water flooded some parks in the flood plain including N.P. Dodge park causing its closure. The high water continued into August and eventually prompted the closure of N.P. Dodge Park for the season and causing 20,000 dollars in lost revenue for the city of Omaha.

Flood, Sarpy

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sarpy County, 1.88 mi N of Avery to 1.22 mi ENE of Avery
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
41.197, -95.935

This flooding carried over from June when heavy rain over much of eastern Nebraska and western Iowa during that month caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. Although the river at Plattsmouth dropped below flood stage on July 8th, it remained high all of July climbing back above flood stage in the middle of the month and again several times late in the month into August. The flood damage was increased near the confluence of the Platte River early in July where high water from the Missouri caused the Platte River to back up even though the Platte had fallen below flood stage. High waters along the Platte flooded a park south of Bellevue forcing its closure. Other parks and a few roads were closed in Sarpy county along the Missouri River and houses that were between a levee and the river were also flooded or had access to them flooded. In Plattsmouth, just south of Sarpy county, the Missouri River crested a little over 33 feet in the late afternoon of June 22nd, flood stage is 26 feet. A July crest of around 29.5 feet was observed on the first.

Flood, Cass

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cass County, 2.32 mi N of Plattsmouth to 2.5 mi NE of Plattsmouth
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.053, -95.896

This flooding carried over from June when heavy rain over much of eastern Nebraska and western Iowa during that month and also in July caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. Although the river at Plattsmouth dropped below flood stage on July 8th, it remained high all of July climbing back above flood stage in the middle of the month and again several times late in the month into August. The flood damage was increased near the confluence of the Platte River early in the month where flood waters from the Platte added to the flow. In Plattsmouth the Missouri River crested a little over 33 feet in the late afternoon of June 22nd, flood stage is 26 feet. The July crest was about 29.5 feet on the first. Some roads on the east end of Plattsmouth were closed due to flood waters which also submerged the land around a waste-water treatment plant which prompted sandbagging. A recreation area in the region was also partially submerged in flood waters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236280, 236282, 236285, 237300, 237304, 237310.